Dimenhydrinate overdoseDramamine; Dimetabs
Dimenhydrinate is a type of medicine called an antihistamine.
Dimenhydrinate overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose . DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
An overdose is when you take more than the normal or recommended amount of something, usually a drug. An overdose may result in serious, harmful sym...
Dimenhydrinate can be harmful in large amounts.
Dimenhydrinate is found in some allergy medicines. It is also in some medicines used to treat nausea, vomiting, and motion sickness.
It may be in medicines with these brand names:
- Hydrate bullet
Dimenhydrinate may also be found in other medicines.
Below are symptoms of a dimenhydrinate overdose in different parts of the body.
BLADDER AND KIDNEYS
- Inability to urinate
EYES, EARS, NOSE, MOUTH, AND THROAT
- Blurred vision
- Dry mouth
- Enlarged pupils
- Very dry eyes
- Ringing in the ears
HEART AND BLOOD VESSELS
- Low blood pressure
- Rapid heartbeat
- Convulsions (seizures)
- Increased sleepiness
- Dry, red skin
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
Local poison center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including a tube through the mouth into the lungs, and breathing machine (ventilator)
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (by IV)
- Medicines to treat symptoms (including one to reverse the effects of the poison)
- Tube through the mouth into the stomach to empty the stomach ( gastric lavage )
Recovery is likely if the person survives the first 24 hours. Complications such as pneumonia, muscle damage from lying on a hard surface for a long period of time, or brain damage from lack of oxygen may result in permanent disability.
Few people actually die from an antihistamine overdose.
Keep all medicines in child-proof bottles and out of reach of children.
Kirk MA, Baer AB. Anticholinergics and antihistamines. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose . 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 39.
Thornton S, Ly BT. Over-the-counter medications. In: Adams JG. Emergency Medicine . 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 157.
Velez LI, Feng S-Y. Anticholinergics. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice . 8th ed. Philadelphia, PA: Elsevier Mosby; 2014:chap 150.
Review Date: 10/13/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.